Iowa, 2011

Tornado and Hail in Iowa, May 22, 2011

May 22, 2011 · NWS DMX · 18 events in 6 counties and zones

The upper level low pressure that affected the state the previous day continued to move closer to the state. A complicated setup took place as it approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$74,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The upper level low pressure that affected the state the previous day continued to move closer to the state. A complicated setup took place as it approached. Initially, a pseudo warm front lifted north across the state. A strong push of moisture sent dewpoint temperatures into the mid 60s to around 70. Meanwhile, a cold front/dryline pushed into western Iowa during the day with dewpoints in its wake in the low to mid 50s. The atmosphere became unstable as the day progressed. With the cold core low moving toward Iowa, the freezing level was quite low, around 10,500 feet. CAPE in the -10 to -30 layer of the atmosphere was between 600 and 800 J/kg. The downdraft CAPE was between 800 and 1100 J/kg. By mid afternoon, CAPE increased to 2500 to 4000 J/kg and lifted indices fell to -10 to -13 C. Shear increased across the state with 50 to 55 kts of shear available at the time of initiation. The LCL was relatively low, in the 750 to 1000 meters. The 0-1 km SRH values were around 150. There was more moisture available than was in place the previous day with PWAT values in the 1 to 1.25 inch range. Thunderstorms formed in two areas. The first was along the dryline over southeast Iowa. The storms became severe quickly and produced severe hail. The largest was golf ball size with the storms as they moved through Mahaska and Poweshiek Counties. Over northern Iowa, a line of thunderstorms formed on the edge of the cold pool as it interacted with the deepening moisture. These storms produced hail and several funnel clouds. Hail from this line was around an inch or less in diameter. One tornado touched down briefly southeast of Tripoli.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 22, 12:12 PM CST, 57 minutes earlier.

Area forecast discussion, May 22, 12:12 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
112 PM CDT SUN MAY 22 2011

.SHORT TERM /TODAY/...
FORECAST CHALLENGE THIS MORNING IS THUNDERSTORM CHANCES TODAY.
SHORTWAVE ROTATING AROUND UPPER LOW OVER SD WILL MOVE EAST REACHING
SOUTHERN MN BY 18Z. VERY STRONG WSW FLOW ALOFT WITH WIND SPEEDS FROM
50-60 KNOTS ABOVE 700 MB.  AT THE SURFACE...OUTFLOW BOUNDARY FROM
SATURDAY EVENING/S STORMS WAS ACROSS NORTHERN MO AT 08Z. PACIFIC
COLD FRONT SOUTH OF LOW PRESSURE CENTER IN SD EXTENDED SOUTH ACROSS
NEBRASKA. MODIFIED AIR OVER CENTRAL IA THIS MORNING SHOULD RECOVER
THIS MORNING AS SOUTHWEST LOW-LEVEL FLOW ADVECTS MID 60 DEW POINTS
INTO EASTERN IA BY 18Z. ONE ISSUE THIS MORNING IS THE POSSIBILITY OF
THUNDERSTORMS DEVELOPING ALONG OUTFLOW BOUNDARY JUST TO THE SOUTH.
THE 00Z AND 06Z NAM BOTH DEVELOP THUNDERSTORMS IN THIS AREA THIS
MORNING. FORECAST A SMALL POP FOR THIS POTENTIAL. IF STORMS DO NOT
DEVELOP...DON/T SEE ANYTHING TO PREVENT AIRMASS RECOVERY ACROSS
EASTERN IOWA. CURRENT FORECAST CALLS FOR THUNDERSTORMS DEVELOPING
EAST OF COLD FRONT IN UNSTABLE AIRMASS.  SHEAR VALUES LOOKS
IMPRESSIVE AND SEVERE WEATHER POSSIBLE AND WORDED FORECAST
ACCORDINGLY.  A NEGATIVE IS SOUTHWEST FLOW AHEAD OF COLD FRONT WHICH
WILL MINIMIZE CONVERGENCE.  IF BOUNDARY LAYER FLOW BACKS...POTENTIAL
WOULD BE GREATER.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
PRIMARY FORCING SHOULD HAVE REACHED THE FAR EAST TO SOUTHEAST OF THE
COUNTY WARNING AREA BY 00Z THIS EVENING THEN PUSH OUT OF THE AREA
TOWARD 03Z. MID LEVEL CLOUDINESS MAY LINGER THROUGH DRYING WILL
COMMENCE AFTER 06Z. THE UPPER LOW WILL BE ENGULFED BY THE CYCLONIC
FLOW OVER EASTERN CANADA ON MONDAY AND DEPART QUICKLY. A WEAK
FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE STATE DURING THE
AFTERNOON. MID LEVEL WARMING AND DRYING DURING THE DAY WILL LIMIT
OVERALL INSTABILITIES HOWEVER A FEW SHOWERS AND THUNDERSTORMS MAY
DEVELOP ALONG THE BOUNDARY. THE GREATER PORTION OF THE DAY WILL
REMAIN DRY THOUGH. THE NEXT IN THE SERIES OF STRONG UPPER LEVEL LOWS
WILL ENTER THE MIDWEST TUESDAY INTO WEDNESDAY. GENERAL TRENDS WILL
THIS SYSTEM HAVE BEEN FARTHER NORTH AND MORE WET FOR CENTRAL IOWA
THOUGH THE STATE WOULD REMAIN ON THE COOL SIDE OF THE SFC BOUNDARY.
HAVE FOLLOWED A ECMWF/UKMET/GEM BLEND WITH THIS FEATURE WHICH SHIFTS
PRECIPITATION FARTHER NORTH AND LINGERS A BIT LONGER THROUGH
WEDNESDAY NIGHT. THIS SCENARIO WOULD PROMOTE A COOL AND WET
WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. THURSDAY AND
THURSDAY NIGHT SHOULD BE MOSTLY DRY. THE NEXT UPPER LEVEL WAVE
REMAINS ON TRACK FOR A FRIDAY ARRIVAL ALONG WITH ADDITIONAL
PRECIPITATION CHANCES. THIS SYSTEM IS EXPECTED TO PASS TO THE EAST
THEN DEEPEN AND STALL OVER THE OHIO VALLEY WITH ANOTHER PATTERN
BLOCK DEVELOPING. THIS SYSTEM COULD HAVE IMPLICATIONS INTO THE
MEMORIAL DAY WEEKEND IF IT BECOMES STRONG ENOUGH TO INDUCE COOL
CYCLONIC FLOW OVER THE STATE.

&&

.AVIATION...22/18Z
CDFNT/DRYLINE FROM EAST OF KAXA TO NEAR KDSM TO WEST OF KLWD WILL
MOVE TO ERN IA BY THIS EVE.  STRONG CONVECTION EXPECTED TO DVLP
ALONG AND AHD OF THE DRYLINE.  SCT MVFR CONDS REMAIN EARLY THIS AFTN
OVR NERN IA IN STRATUS...OTRW VFR CONDS WIL PREVAIL THIS TAF PD
OUTSIDE OF TSRA.  TSRA THREAT WILL END BFR MIDN WITH WSWLY TO WLY
FLOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 11
LONG TERM...DONAVON
AVIATION...MS MAY 11
Hazardous weather outlook, May 22, 4:24 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT SUN MAY 22 2011

IAZ004-005-015-023-033-034-044-045-057-231030-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
AUDUBON-
524 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND
WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A SEVERE STORM IS
POSSIBLE WITH QUARTER SIZED HAIL AND 60 MPH WINDS THROUGH 2 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE
POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ006-007-016-017-024>027-035>037-046>048-058>060-070>073-081>084-
092>095-231030-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
524 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
INCLUDING THE MASON CITY...AMES AND DES MOINES METRO AREAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH GOLF BALL SIZE
HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE
GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER
IS LOW DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM TODAY.

IAZ028-038-039-049-050-061-062-074-075-085-086-096-097-231030-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
524 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY EAST OF A WATERLOO TO NEWTON TO CENTERVILLE LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS
ARE EXPECTED TO BECOME SEVERE WITH GOLF BALL SIZE HAIL...DAMAGING
WINDS AND TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE
GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER
IS LOW DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 8 PM TODAY.

DONAVON

The radar

The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Mahaska

When
May 22, 1:09 PM CST
Where
Mahaska County, 2.81 mi S of Barnes City
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.460, -92.480

Quarter size hail nearly covering the ground.

Hail, Mahaska

When
May 22, 1:10 PM CST
Where
Mahaska County, 0.69 mi N of Barnes City
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
41.510, -92.470

Trained spotter reported golf ball hail.

Hail, Poweshiek

When
May 22, 1:10 PM CST
Where
Poweshiek County, 1.69 mi ESE of Malcolm
Measured
1 in hail
Property damage
$2,000
Crop damage
$6,000
Reported by
Trained Spotter
Coordinates
41.690, -92.520

Hail, Poweshiek

When
May 22, 1:10 PM CST
Where
Poweshiek County, 0.52 mi W of Brooklyn
Measured
0.75 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
41.730, -92.460

Hail, Poweshiek

When
May 22, 1:10 PM CST
Where
Poweshiek County, 0.52 mi E of Brooklyn
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
COOP Observer
Coordinates
41.730, -92.440

Hail, Poweshiek

When
May 22, 1:15 PM CST
Where
Poweshiek County, 0.69 mi N of Brooklyn
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
41.740, -92.450

Hail, Poweshiek

When
May 22, 1:15 PM CST
Where
Poweshiek County, 2.06 mi W of Carnforth
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.730, -92.370

Hail, Black Hawk

When
May 22, 1:38 PM CST
Where
Black Hawk County, 2.54 mi E of Farmer
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.600, -92.480

Oblong hail stones were nickel sized.

Hail, Black Hawk

When
May 22, 1:40 PM CST
Where
Black Hawk County, 3.49 mi N of North Cedar
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.600, -92.460

Funnel Cloud, Black Hawk

When
May 22, 1:47 PM CST
Where
Black Hawk County, 2.15 mi ESE of Farmer
Reported by
Trained Spotter
Coordinates
42.590, -92.490

Trained spotter reported a funnel cloud northwest of Cedar Falls.

Funnel Cloud, Bremer

When
May 22, 1:50 PM CST
Where
Bremer County, 1.47 mi NNE of Babcock
Reported by
Emergency Manager
Coordinates
42.700, -92.470

Hail, Bremer

When
May 22, 1:50 PM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.810, -92.260

Tornado, Bremer

When
May 22, 2:13 PM CST
Where
Bremer County, 1.23 mi SE of Tripoli
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.790, -92.230

Funnel cloud reached three quarters of the way to the ground.

Hail, Bremer

When
May 22, 2:15 PM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Measured
1 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
42.810, -92.260

Hail, Bremer

When
May 22, 2:25 PM CST
Where
Bremer County, Sumner
Measured
2 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
Utility Company
Coordinates
42.850, -92.100

Hail, Bremer

When
May 22, 2:26 PM CST
Where
Bremer County, 2.03 mi W of Sumner
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.850, -92.140

Hail, Wapello

When
May 22, 3:12 PM CST
Where
Wapello County, 3.13 mi W of Eldon
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.920, -92.230

Quarter to ping pong ball size hail.

Hail, Davis

When
May 22, 3:20 PM CST
Where
Davis County, 3.92 mi WSW of West Grove
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.700, -92.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293111, 293112, 293113, 293115, 293208, 293114, 293116, 293118, 293117, 293109, 293110, 293120, 293108, 293122, 293460, 293119, 293123, 293124.